Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 95, NWS Grand Forks, ND

July 20, 2011Grand Forks County, Walsh County, North Dakota; Marshall County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2011, 6:40 AM CDT for Grand Forks County, Walsh County, North Dakota; Marshall County, Polk County, Minnesota. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2011, 6:40 AM CDT (11:40 UTC)
Expired
Jul 20, 2011, 7:30 AM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Marshall County, MN, Polk County, MN, Grand Forks County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 93 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:40 AM CDTTSTM WND DMG4 E Pisek, NDPOWER POLES DOWN AT INTERSECTION OF ND 18 AND WALSH 15. TIME APPROXIMATED USING RADAR IMAGERY.
Jul 20, 6:45 AM CDTTSTM WND DMG3 Nw Grafton, NDGROUP OF POWER POLES DOWN. TIME APPROXIMATED USING RADAR IMAGERY.
Jul 20, 6:58 AM CDTTSTM WND DMG9 Ese Grafton, ND4 INCH DIAMETER TREE BRANCH DOWN
Jul 20, 6:58 AM CDTTSTM WND GST 58.710 E Grafton, NDMEASURED WIND GUST AT THE GRAFTON NDAWN.
Jul 20, 7:22 AM CDTTSTM WND GST 60Stephen, MN
Jul 20, 7:30 AM CDTTSTM WND DMG4 Ene Stephen, MNGRAIN BIN TIPPED OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 5:25 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 11.7 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2011-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2011-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-438 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WUUS53 KFGF 201140
SVRFGF
MNC089-119-NDC035-099-201230-
/O.NEW.KFGF.SV.W.0095.110720T1140Z-110720T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
640 AM CDT WED JUL 20 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA...
  NORTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA...
  NORTH CENTRAL GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
  EASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 730 AM CDT

* AT 635 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 4 MILES NORTHWEST OF VESELEYVILLE...OR 11 MILES
  SOUTHWEST OF GRAFTON...MOVING TO THE EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAFTON...VOSS AND JOHNSTOWN AROUND 645 AM CDT.
  MINTO AND ARDOCH AROUND 650 AM CDT.
  WARSAW...POLAND AND OAKWOOD AROUND 655 AM CDT.
  OSLO AND BIG WOODS AROUND 705 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE FOREST RIVER...HERRICK...OSLO...ALVARADO...STEPHEN AND 
WARREN.

FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKERS 168 AND 173 AROUND 700 AM CDT...

THE THUNDERSTORM IS LIKELY PRODUCING STRONG WINDS UP TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4854 9674 4807 9672 4816 9782 4848 9783
TIME...MOT...LOC 1139Z 272DEG 44KT 4834 9755
WIND...HAIL <50MPH 1.00IN

$$

GROCHOCINSKI
2 follow-up statements
181 
WWUS53 KFGF 201158
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
658 AM CDT WED JUL 20 2011

MNC089-119-NDC035-099-201230-
/O.CON.KFGF.SV.W.0095.000000T0000Z-110720T1230Z/
GRAND FORKS ND-POLK MN-MARSHALL MN-WALSH ND-
658 AM CDT WED JUL 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MARSHALL AND NORTHWESTERN POLK COUNTIES IN NORTHWEST MINNESOTA...AND
EASTERN WALSH AND NORTH CENTRAL GRAND FORKS COUNTIES IN NORTHEAST
NORTH DAKOTA UNTIL 730 AM CDT...

AT 653 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
THE STORM WAS LOCATED 2 MILES NORTHWEST OF WARSAW...OR 9 MILES
SOUTHEAST OF GRAFTON...MOVING TO THE EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OSLO AND BIG WOODS AROUND 705 AM CDT.
  ALVARADO AROUND 710 AM CDT.
  STEPHEN AND MARCH AROUND 715 AM CDT.
  WARREN AND ARGYLE AROUND 720 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE OSLO.

FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKERS 166 AND 172 AROUND 700 AM CDT...

THE THUNDERSTORM IS ALSO LIKELY PRODUCING STRONG WINDS UP TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4849 9766 4854 9674 4807 9672 4815 9763
TIME...MOT...LOC 1157Z 272DEG 44KT 4831 9722

$$

GROCHOCINSKI
586 
WWUS53 KFGF 201209
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 AM CDT WED JUL 20 2011

MNC089-119-NDC035-099-201230-
/O.CON.KFGF.SV.W.0095.000000T0000Z-110720T1230Z/
GRAND FORKS ND-POLK MN-MARSHALL MN-WALSH ND-
709 AM CDT WED JUL 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MARSHALL AND NORTHWESTERN POLK COUNTIES IN NORTHWEST MINNESOTA...AND
EASTERN WALSH AND NORTHEASTERN GRAND FORKS COUNTIES IN NORTHEAST
NORTH DAKOTA UNTIL 730 AM CDT...

AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
THE STORM WAS LOCATED 4 MILES SOUTHEAST OF BIG WOODS...OR 19 MILES
SOUTHEAST OF GRAFTON...MOVING TO THE EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEPHEN AND MARCH AROUND 715 AM CDT.
  WARREN AND ARGYLE AROUND 720 AM CDT.

THIS THUNDERSTORM IS ALSO LIKELY PRODUCING STRONG WINDS UP TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4812 9731 4850 9750 4854 9674 4807 9672
TIME...MOT...LOC 1208Z 272DEG 44KT 4828 9702

$$

GROCHOCINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:30 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 4:30 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT WED JUL 20 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
ECMWF WAS A TAD FASTER THAN THE NAM AND GFS. GFS WAS THE SLOWEST BUT
NOT BY MUCH THROUGH 84 HOURS. WILL USE A COMBINATION OF THE ECMWF
AND GFS. WATER VAPOR LOOP SHOWING A SHORT WAVE OVER NORTH CENTRAL ND
AND ANOTHER OVER THE NEB PANHANDLE. SHORT WAVES WILL ROTATE ACROSS
THE NORTHERN PLAINS TODAY. MAIN UPPER TROUGH OVER WESTERN MT WILL
MOVE THROUGH SOUTHERN CANADA TODAY AND WILL SEND A COLD FRONT ACROSS
THE AREA THIS AFTERNOON AND EVENING.

INSTABILITY REMAINS FAIRLY HIGH ACROSS THE AREA AND THUNDERSTORMS
WERE DEVELOPING. MODELS SOUNDINGS INDICATED A RELATIVELY CAPPED
ENVIRONMENT BUT LOW LEVEL JET AND SHORT WAVE APPARENTLY ENOUGH TO
OVERCOME.
NEXT SIGNIFICANT UPPER LEVEL TROUGH TO MOVE THROUGH SAT. WILL UP
POPS FRI NIGHT INTO SAT.

.LONG TERM...SATURDAY AND SUNDAY.
GFS CONTINUES TO BE A PROGRESSIVELY SLOWER SOLUTION THAN THE ECMWF
THIS PERIOD. WILL BLEND THE TWO.

&&

.AVIATION...
VFR CONDITIONS WERE OVER THE FORECAST AREA. CIGS WERE MOSTLY ABOVE 9
THOUSAND FT OVER NORTHWEST HALF OF AREA...CLEAR IN THE SOUTHEAST
HALF. SOME IFR RESTRICTIONS TO VISIBILITY WAS OVER FAR NORTHWEST
ZONES WITH VISIBILITIES UNDER 3 MILES. ALSO THUNDERSTORMS DEVELOPING
OVER NORTHEAST ND AD SOUTH CENTRAL ND AND WERE MOVING TO THE
NORTHEAST. COLD FRONT TO MOVE IN FROM THE WEST THIS AFTERNOON AND
EVENING. BREEZY CONDITIONS EXPECTED POST FRONTAL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
     026>030-038-039-049-052-053.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR NDZ006>008-014>016-054.

MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
     014-015-022>024-027>032-040.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ004>009-013-016-017.

&&

HOPPES

In the hours before

Special weather statement, Jul 20, 3:36 AM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 AM CDT WED JUL 20 2011

NDZ006-007-014-015-200900-
BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND-
336 AM CDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER...NORTHWESTERN
RAMSEY...SOUTHWESTERN CAVALIER AND NORTHERN BENSON COUNTIES UNTIL 400
AM CDT...

AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES EAST OF LEEDS...OR 21 MILES NORTHWEST OF DEVILS
LAKE...MOVING TO THE NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CANDO AND CONSIDINE AROUND 350 AM CDT.
STARKWEATHER...NEWVILLE AND GARSKE AROUND 400 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG
Special weather statement, Jul 20, 4:02 AM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
402 AM CDT WED JUL 20 2011

NDZ006-007-014-015-200930-
BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND-
402 AM CDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER...
NORTHWESTERN RAMSEY...SOUTHWESTERN CAVALIER AND NORTHERN BENSON
COUNTIES UNTIL 430 AM CDT...

AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR LEEDS...OR 25 MILES NORTHWEST OF DEVILS LAKE...
MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CHURCHS FERRY AROUND 410 AM CDT.
MAZA AROUND 420 AM CDT.
CANDO AROUND 425 AM CDT.
STARKWEATHER...NEWVILLE AND GARSKE AROUND 430 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG
Special weather statement, Jul 20, 4:04 AM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
404 AM CDT WED JUL 20 2011

NDZ008-016-026-054-200930-
EASTERN WALSH COUNTY ND-NELSON ND-PEMBINA ND-WESTERN WALSH COUNTY ND-
404 AM CDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALSH...SOUTHWESTERN
PEMBINA AND EXTREME NORTHEASTERN NELSON COUNTIES UNTIL 430 AM CDT...

AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 14 MILES SOUTHWEST OF PARK RIVER...OR 29 MILES WEST OF
GRAFTON...MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
LANKIN AROUND 410 AM CDT.
PARK RIVER AROUND 425 AM CDT.
HOOPLE AND EDINBURG AROUND 430 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG
Local storm report, Jul 20, 6:07 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
607 AM CDT WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             4 SE STARKWEATHER       48.41N 98.82W
07/20/2011  M1.00 INCH       RAMSEY             ND   CO-OP OBSERVER

            1.51 INCHES OF RAIN

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:16 PM CDTRiver Flood WarningFGFCass, Richland9 days
Jul 20, 4:08 AM CDTSevere Thunderstorm WarningFGFWalsh67 min
Jul 20, 4:11 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner64 min
Jul 20, 5:00 AM CDTTornado WarningFGFRamsey45 min
Jul 20, 5:30 AM CDTTornado WarningFGFRamsey, Walsh45 min
Jul 20, 5:41 AM CDTSevere Thunderstorm WarningFGFPembina, Walsh34 min
Jul 20, 5:53 AM CDTAreal Flood AdvisoryFGFBenson, Cavalier, Ramsey, Towner, Walsh9 hr
Jul 20, 6:07 AM CDTTornado WarningFGFGrand Forks, Nelson, Walsh38 min
Jul 20, 6:28 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey, Towner62 min
Jul 20, 7:21 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner, Walsh54 min
Jul 20, 8:08 AM CDTSevere Thunderstorm WarningFGFCavalier, Nelson, Pembina, Ramsey, Walsh67 min
Jul 20, 8:59 AM CDTAreal Flood AdvisoryFGFCavalier, Pembina, Walsh6 hr
Jul 20, 10:49 AM CDTRiver Flood WatchFGFGrand Forks47 hr
Jul 20, 10:49 AM CDTRiver Flood WatchFGFGrand Forks, Walsh47 hr
Jul 20, 7:24 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau51 min
Jul 20, 7:41 AM CDTSevere Thunderstorm WarningFGFKittson, Roseau34 min
Jul 20, 7:59 AM CDTSevere Thunderstorm WarningFGFBeltrami, Kittson, Lake of the Woods, Marshall, Roseau61 min
Jul 20, 8:27 AM CDTTornado WarningFGFRoseau48 min
Jul 20, 8:58 AM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau47 min
Jul 20, 9:16 AM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.